Alert archive / Nevada / Wind Advisories in 2006

Wind Advisory 15, NWS Reno, NV

April 3, 20065 counties in Nevada

NWS Reno, NV issued this wind advisory at Apr 3, 2006, 12:17 PM PDT for 5 counties in Nevada. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2006, 12:17 PM PDT (19:17 UTC)
Expired
Apr 3, 2006, 7:13 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 031917
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1217 PM PDT MON APR 3 2006

...WINTER STORM BRINGING STRONG WINDS TO WESTERN NEVADA TODAY...

.A WINTER STORM MOVING THROUGH THE SIERRA WILL BRING STRONG WINDS TO
PORTIONS OF FAR WESTERN NEVADA TODAY. WIND GUSTS AROUND 50 MPH
HAVE BEEN REPORTED IN PORTIONS OF MINERAL COUNTY...AND IN THE RENO
AND CARSON CITY AREAS. THESE GUSTY WINDS WILL CONTINUE INTO THE
EARLY EVENING HOURS AND SHOULD DECREASE BY AROUND 8 PM.

NVZ001-003-040300-
/O.NEW.KREV.WI.Y.0015.060403T1917Z-060404T0300Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
1217 PM PDT MON APR 3 2006

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 55
MPH...WILL CONTINUE OVER THE REGION THROUGH 8 PM THIS EVENING.
LOCAL GUSTS ABOVE 60 MPH MAY OCCUR IN WIND PRONE AREAS ALONG
HIGHWAY 395...AND ALONG HIGHWAY 95 NEAR WALKER LAKE. SOME REDUCED
VISIBILITY DUE TO BLOWING DUST MAY OCCUR ESPECIALLY IN MINERAL
COUNTY. 

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

$$

OHARA
1 follow-up statement
000 
WWUS75 KREV 040213
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
713 PM PDT MON APR 3 2006

NVZ001-003-040315-
/O.CAN.KREV.WI.Y.0015.000000T0000Z-060404T0300Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE
713 PM PDT MON APR 3 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS UP TO 40
MPH ARE EXPECTED THIS EVENING...BUT THE THREAT FOR WIDESPREAD
STRONGER WIND GUSTS HAS DIMINISHED.

$$

MJD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 3, 9:53 AM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 9:53 AM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
953 AM PDT MON APR 3 2006

.UPDATE...
RAINFALL OVER THE SACRAMENTO RIVER VALLEY CONTINUES TO STREAM INTO
NORTHEAST CALIFORNIA.  OVERNIGHT RAINFALL AMOUNTS OF 1.00 TO 2.00
INCHES IN LASSEN AND PLUMAS COUNTIES HAVE BEEN REPORTED.  STREAMS
ARE REACHING BANKFULL ACROSS THE AREA.  WILL ISSUE AN URBAN AND
SMALL STREAM FLOOD WARNING FOR THE AREA.  OHARA

EARLIER DISCUSSION ISSUED AT 400 AM PDT
.SHORT TERM...
WET WINTER STORM HAS ARRIVED. MAIN TROUGH OFF THE WEST COAST
CONTINUES TO PULL IN ABUNDANT SUB-TROPICAL MOISTURE INTO THE SIERRA
AND WRN NV. RAIN AND SNOW HAS BEEN FALLING ALL MORNING FROM NRN MONO
COUNTY NORTHWARD WITH AVERAGE PRECIP RATES HAVE BEEN ABOUT 0.1-0.2
INCHES PER HOUR IN THE SIERRA OF RAIN. 3-6 INCHES OF LIQUID TOTAL IS
CERTAINLY LIKELY BY WEDNESDAY MORNING AS THE SIERRA WILL BE THE
FOCUS OF MDT-HVY RAIN AND SNOW...ESPECIALLY IF THE FRONT STALLS IN
ERN CA...UNTIL THE TROUGH MOVES OVER AND EAST OF THE AREA ON TUESDAY
NIGHT AND WEDNESDAY. SNOW LEVELS IN MOIST SOUTHERLY FLOW AHEAD OF
THIS SYSTEM ARE APPROXIMATELY 7500-8000 FEET IN THE TAHOE/MONO AREA
WHERE THE PRECIP HAS BEEN ONGOING. SNOW HAS BEEN FALLING UP IN MODOC
COUNTY WITH COLDER AIR TRAPPED UP NORTH. A QUICK 2 INCHES OR SO IS
LIKELY DOWN TO VALLEY FLOORS BEFORE THE WARMER AIR MAKES IT UP THERE
AND CHANGES PRECIP TO RAIN THIS MORNING. LITTLE CHANGE IN SNOW
LEVELS EXPECTED ELSEWHERE THROUGH THIS AFTERNOON...EXCEPT MAYBE SOME
SLIGHT LOWERING AS THE HEAVY PRECIP PERSISTS AND BRINGS DOWN THE
SNOW LEVELS A LITTLE. SHOULD SEE GRADUAL LOWERING DOWN TO 6000 FEET
IN THE TAHOE AREA TONIGHT AND TO BELOW 5000 FEET FINALLY ON TUESDAY.
ABOVE 7500-8000 FEET WHERE PRECIP WILL BE ALL SNOW THROUGH THE EVENT
SEVERAL FEET OF SNOW WILL FALL. ONCE SNOW LEVELS BEGIN COMING DOWN
BY TONIGHT AND TUESDAY...SIGNIFICANT SNOWFALL CAN ALSO BE EXPECTED
DOWN TO LAKE LEVEL. SEE WSW STATEMENTS FOR DETAILS ON ALL ZONE SNOW
LEVELS AND AMOUNTS. HEAVY RAIN IS THE BIGGEST CONCERN THROUGH
TODAY...SEE HYDRO DISCUSSION BELOW. MOST THE RAIN THIS MORNING HAS
BEEN IN THE SIERRA...WITH ONLY OCCASIONAL MDT SHOWERS MOVING INTO
FAR WRN NV.  AS THE DAY GOES ON AND THE SYSTEM MOVES CLOSER TO THE
AREA MORE SPILLOVER WILL PROGRESS INTO WRN NV. 3/4-1 INCH OF RAIN
POSSIBLE IN THE RENO AREA BY TUESDAY MORNING AND FURTHER EAST INTO
ZONE 4 BY WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE LIKELY ESPECIALLY IN
THE FOOTHILLS AND HIGHER ELEVATIONS. THUNDERSTORMS ARE STILL A
CONCERN OVER ZONE 1 AND 4 THIS AFTERNOON/EVENING AND AGAIN ON
TUESDAY AS ATMOSPHERE DESTABILIZES WITH DAYTIME HEATING AND LI
VALUES DROP TO -1 OR -2. THINGS QUIET DOWN AND BECOME MORE SHOWERY
BY WEDNESDAY MORNING AS TROUGH MOVES INTO ERN NV. SHOWERS ARE STILL
LIKELY THROUGH WEDNESDAY AS CYCLONIC FLOW STILL DOMINATES AND COLD
POOL MOVE ACROSS THE AREA. BENINATO

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS CONTINUE TO SHOW NEGATIVE HEIGHT ANOMALIES OVER WESTERN NORTH
AMERICA AND THE EASTERN PACIFIC FOR THE NEXT 10 DAYS.  SHORT WAVE
RIDGE ON THURSDAY IS QUICKLY REPLACED BY A TROUGH THAT WILL BRING
MORE RAIN AND SNOW TO THE AREA ON FRIDAY AND FRIDAY NIGHT.  HAVE
INCREASE POPS TO LIKELY IN THE SIERRA FOR THIS DUE TO MODEL
CONSISTENCY AND AGREEMENT BETWEEN GFS..NCEP ENSEMBLE MEAN...AND
ECMWF.  PARENT LOW OVER THE EASTERN PACIFIC WILL CONTINUE TO THROW
ENERGY AT THE SIERRA AND WESTERN NEVADA FOR NEXT WEEKEND...BUT
TIMING IS LESS CERTAIN.  INCREASED SNOW LEVELS THROUGH THE EXTENDED
DUE TO A NEARLY PERSISTENT WARM FLOW FROM SOUTH OR SOUTHWEST. BRONG

&&

.AVIATION...
PRECIPITATION IN THE SIERRA AND MUCH OF WESTERN NEVADA...EXPECT MVFR
AND LOCAL IFR CONDITIONS TO CONTINUE...ESPECIALLY AT KTVL AND
KTRK...AT LEAST UNTIL 00Z WEDNESDAY. IFR CONDITIONS WILL BECOME MORE
WIDESPREAD IN THE SIERRA AS SNOW LEVELS LOWER AFTER 06Z TUESDAY.
BRONG

&&

.HYDROLOGY...
HEAVY RAIN ONGOING IN THE SIERRA WITH RAINFALL RATES AVERAGING ABOUT
0.1-0.2 INCHES PER HOUR. THE RAIN WILL CONTINUE AND INCREASE THROUGH
TODAY. BASED ON SLIDE MTN TEMP OF 29 AND OBSERVATIONS AROUND THE
AREA SNOW LEVELS IN THE TAHOE AREA ARE BETWEEN 7500-8000 FEET AND A
LITTLE LOWER IN LASSEN COUNTY...ALTHOUGH SNOW LEVELS ARE NOT AS
CLEAR FURTHER NORTH...GUESSING THEY ARE AROUND 6500 FEET OR SO.
DIFFICULT TO BE CERTAIN OF THAT AT THIS POINT THOUGH. IN ANY CASE
HIGH SNOW LEVELS WILL CONTINUE THROUGH TODAY WITH ONLY SLIGHT
LOWERING DUE TO HEAVY PRECIP FALLING. MODELS INDICATE 2-3 INCHES OF
LIQUID FALLING THROUGH THIS EVENING ALONG THE CREST AND 1-2 INCHES
IN THE SIERRA AT LOWER ELEVATIONS. THIS WILL CAUSE SIGNIFICANT RISES
ON THE SUSAN RIVER AND PORTIONS OF THE TRUCKEE AND CARSON RIVERS
DOWNSTREAM. RIGHT NOW NOW FLOODING OF MAINSTEM RIVERS IS FORECAST BY
THE RFC...HOWEVER THE SUSAN RIVER WILL COME ABOVE MONITOR STAGE
LATER TODAY AND THIS WILL NEED TO BE MONITORED CLOSELY...WITH AT
LEAST A RIVER STATEMENT ISSUED THIS MORNING TO ACCOUNT FOR THAT.
URBAN AND SMALL STREAM FLOOD WATCH WILL BE CONTINUED IN THE TAHOE
AND RENO AREAS AS THERE WILL BE SIGNIFICANT RISES AND POSSIBLE MINOR
FLOODING OF THESE AREAS. LASSEN COUNTY WILL BE ADDED TO THIS WATCH
AS HEAVY RAIN WILL CONTINUE IN THAT AREA AS WELL BEFORE SNOW LEVELS
LOWER LATER THIS AFTERNOON. SNOW LEVELS WILL BEGIN GRADUALLY
LOWERING TONIGHT AND TO A GREATER EXTENT ON TUESDAY AS THE SYSTEM
NEARS AND COOLER AIR MOVES INTO THE AREA BEHIND A COLD FRONT. THE
THREAT FOR FLOODING WILL DECREASE AS THE SNOW LEVELS LOWER ON
TUESDAY. HOWEVER...THE COLD FRONT MAY STALL SOMEWHERE IN THE SIERRA
OR WRN NV...THIS WILL PLAY A MAJOR ROLE IN WHEN FLOODING THREAT
REALLY ENDS. IF THE FRONT STALLS IN WRN NV
THE POTENTIAL FOR 1-2 INCHES OF RAIN WILL EXIST FROM RENO TO CARSON
CITY AND DOUGLAS COUNTY. THIS AMOUNT OF RAIN MAY PUSH SOME CREEKS
AND SMALL STREAMS OUT OF THEIR BANKS AND CREATE MINOR URBAN
FLOODING. ANYONE NEAR CREEKS...STREAMS AND MAINSTEM RIVERS SHOULD
CONTINUE TO CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION.
BENINATO

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 11 AM TODAY UNTIL 11 PM TUESDAY
      NVZ002.
     URBAN AND SMALL STREAM FLOOD WATCH FROM 5 AM TODAY UNTIL 11
      PM TONIGHT NVZ002.
     URBAN AND SMALL STREAM FLOOD WATCH FROM 5 PM TODAY UNTIL 11 AM
      TUESDAY NVZ003.

CA...WINTER STORM WARNING FROM 11 AM UNTIL 11 PM TODAY CAZ071.
     WINTER STORM WARNING FROM 11 AM TODAY UNTIL 11 PM TUESDAY
      CAZ072.
     WINTER STORM WARNING FROM 11 AM TODAY UNTIL 5 AM WEDNESDAY
      CAZ073.
     URBAN AND SMALL STREAM FLOOD WATCH FROM 5 AM UNTIL 11 PM
      TONIGHT CAZ071-072.

&&
Hazardous weather outlook, Apr 3, 7:00 AM PDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT MON APR 03 2006

CAZ070>073-NVZ001>005-041500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PDT MON APR 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL SPREAD
ABUNDANT MOISTURE OVER THE AREA THROUGH TODAY. HEAVY SNOW IS
EXPECTED IN THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA TODAY
WITH A WINTER STORM WARNING IN EFFECT THROUGH THIS EVENING. SEE THE
LATEST DETAILS FROM KREV/ WWUS45 KREV WSWREV/ FOR ADDITIONAL
INFORMATION.

LOCAL HEAVY RAIN IS POSSIBLE FOR AREAS BELOW 60000 FEET IN
NORTHEASTERN CALIFORNIA AND EXTREME WESTERN NEVADA. A FLOOD WATCH IS
IN EFFECT FOR POSSIBLE RAPID RISES IN AREA CREEKS AND STREAMS AND
POSSIBLE MINOR FLOODING OF LOWLANDS. SEE THE LATEST DETAILS FROM
KREV/ WGUS65 KREV FFAREV/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN AND SNOW POSSIBLE ARE POSSIBLE THROUGH TUESDAY NIGHT WITH
PRECIPITATION DECREASING FOR WEDNESDAY AND THURSDAY. ANOTHER ROUND
OF RAIN AND SNOW WILL DEVELOP EARLY FRIDAY WITH SHOWERS CONTINUING
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

Nearby

Wind Advisories in Nevada, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.